Ohio, 2003

Damaging Wind in Ohio, June 28, 2003

June 28, 2003 · NWS IWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 28, 6:30 PM EST, 59 minutes earlier.

Area forecast discussion, Jun 28, 6:30 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EST SAT JUN 28 2003

00GMT TAF DISCUSSION...
S/WV MOVG ACRS AREA GENERATING SCATTERED TSTMS UPSTREAM OF FWA/SBN.
HAVE CARRIED TEMPO TSTMS THIS EVE. ANOTHER S/WV DROPPING SE INTO
THE AREA LATER TONIGHT COULD CAUSE MORE CONVECTION IN THE CWA.
ACTIVITY EXPECTED TO BE SCT SO NOT ENUF CONFIDENCE TO ADD TO TAF
ATTM. FOR SUNDAY, DRIER AIR XPCD TO BE MOVG INTO THE AREA SO JUST
SCT CU THRU MOST OF THE DAY. JT

SHORT TERM DISCUSSION...
FORECAST CHALLENGES ARE SEVERE STORM POTENTIAL THIS EVENING AND POPS
FOR MONDAY AFTERNOON AND NIGHT.

WATER VAPOR LOOP INDICATED MID LEVEL SHORTWAVE CROSSING LAKE
MICHIGAN AND ILLINOIS.  SURFACE ANALYSIS INDICATED COLD FRONT
EXTENDING FROM NEAR GRAND RAPIDS MI TO JOLIET IL...THEN ARCING WEST
NORTHWEST INTO IOWA.  SCATTERED STORMS WERE ALONG FRONTAL BOUNDARY
IN AREA OF MOISTURE CONVERGENCE AND INSTABILITY.  WOLCOTT PROFILER
INDICATED 45 KT WINDS AT 10K FT...WITH 88D VAD WIND PROFILER ALSO
INDICATING SIMILAR WIND FIELD.  WET BULB ZERO HEIGHTS AROUND 9K FT
ALSO FAVORABLE FOR HAIL.  LIMITING FACTORS APPEAR TO BE UPPER LEVEL
DYNAMICS AND CLOUD COVER WHICH LIMITED AIRMASS DESTABILIZATION
TODAY.  ALL CONSIDERED...WILL GO WITH SCATTERED WORDING FOR TONIGHT
AND WILL MENTION SEVERE STORMS POSSIBLE.  COLD FRONT WILL BE SLOW TO
SHIFT SOUTH OUT OF AREA ON SUNDAY...SO WILL CONTINUE WITH A LOW
CHANCE POP.  MODEL UNCERTAINTY EXISTS WITH SYSTEM SLIDING ACROSS
MISSISSIPPI AND OHIO VALLEY MONDAY AND MONDAY NIGHT.  GFS LOOKS TOO
STRONG WITH THIS SYSTEM...HAVING TRENDED EVEN DEEPER.  EVEN ETA
SUGGESTS SOME POTENTIAL...THOUGH...FOR SHOWERS AND STORMS TO SLIP
INTO SOUTHERN CWFA.  THUS...HAVE INTRODUCED A LOW CHANCE POP FOR
SOUTHERN TIER COUNTIES.  KEPT TUE PERIOD DRY AS HIGH PRESSURE BUILDS
IN.

BASED ON CURRENT DEWPOINTS...LAST NIGHTS LOWS AND
TRAJECTORIES...FAVOR WARMER FWC AND MET LOWS FOR TONIGHT.  A BLEND
OF COOLER MAV AND WARMER MET AND FWC HIGHS LOOKS GOOD FOR SUNDAY AND
MONDAY.

EXTENDED DISCUSSION...
FORECAST CHALLENGE CONTINUES TO BE THUNDERSTORM POTENTIAL FOR
FRIDAY.  DIFFERENCES EXIST WITH GFS...GEM AND ECMWF.  ECMWF
CONTINUES TO INDICATED A MORE PRONOUNCED 500 MB RIDGE AND FARTHER
NORTHWARD SOLUTION OF COLD FRONT THAN GFS.  EVEN GFS SOLUTION
INDICATES LITTLE UPWARD MOTION AND MARGINAL MOISTURE FIELD.  GIVEN
UNCERTAINTY AND FOR FORECAST TO FORECAST CONTINUITY...WILL KEEP
DRY.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BARJENBRUCH/SKIP
Hazardous weather outlook, Jun 28, 5:25 AM EST, 14 hours 4 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 AM EST SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR AHEAD OF A COLD FRONT. THERE IS A
CHANCE THAT A FEW STORMS LATE THIS AFTERNOON AND EVENING MAY CONTAIN
ISOLATED DAMAGING WIND GUSTS OR HAIL TO ONE INCH IN DIAMETER. THE
GREATEST POTENTIAL FOR SEVERE STORMS IS ALONG AND WEST OF A
LOGANSPORT TO WARSAW TO THREE RIVERS LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. HOWEVER...SEVERE STORMS
ARE NOT ANTICIPATED AT THIS TIME FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jun 28, 3:55 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0355 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    5 ESE VANDALIA            MI   WIND DAMAGE
06/28/03   CASS                           LARGE TREES DOWN

WAMSLEY
Local storm report, Jun 28, 3:57 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0357 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    THREE RIVERS              MI   WIND DAMAGE
06/28/03   ST. JOSEPH                     RAILROAD CROSSING ARMS
                                          BLOWN OFF

WAMSLEY
Local storm report, Jun 28, 4:33 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0433 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    1 NE BRONSON              MI   WIND DAMAGE
06/28/03   BRANCH                         12 INCH TREE LIMBS DOWN

WAMSLEY
Local storm report, Jun 28, 4:55 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0455 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    1 NW LITCHFIELD           MI   WIND DAMAGE
06/28/03   HILLSDALE                      2 TREES DOWN ACROSS ROAD

WAMSLEY
Local storm report, Jun 28, 4:56 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0456 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    1 E LITCHFIELD            MI   WIND DAMAGE
06/28/03   HILLSDALE                      TREES AND POWER LINES DOWN

WAMSLEY
Local storm report, Jun 28, 7:23 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0723 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0703 PM    FORT WAYNE                IN   WIND DAMAGE
06/28/03   ALLEN                          TREES REPORTED DOWN

WAMSLEY

The radar

The Northern Indiana radar (KIWX), 83 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Paulding

When
June 28, 7:29 PM EST
Where
Paulding County, Antwerp
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -84.733

Law enforcement reported trees down near Antwerp.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362940.